Abstract

A semiempirical formula is given for the total scattering efficiency of electromagnetic radiation (light) by-dielectric spheres of refractive index from 1 to 2. The formula neglects the “ripple” and gives a smooth curve Qs, which is much easier to apply to practical problems than the “unsmoothed” true function Qext, which is obtained from the exact Mie theory. The formula based on the theory of geometrical optics is asymptotic, approaching the true formula from the large-particle side. The ripple structure has been analyzed and it seems likely that the ripple arises from the interference between the reflected wave and surface waves travelling round the sphere, partly on the surface and partly along a series of “short cuts” through the interior.

© 1964 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Approximation Formula for Forward Scattering*

Rudolf B. Penndorf
J. Opt. Soc. Am. 52(7) 797-799 (1962)

The Range of Validity of the Anomalous Diffraction Approximation to Electromagnetic Scattering by a Sphere

William A. Farone and Matthew J. Robinson
Appl. Opt. 7(4) 643-645 (1968)

Multiple Light Scattering by Spherical Dielectric Particles*

David H. Woodward
J. Opt. Soc. Am. 54(11) 1325-1331 (1964)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (5)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription